When an old back injury kept Dan from sleeping, a doctor prescribed him muscle relaxers to deal with the spasms that acted up at night. Dan doesn’t remember much from the last time he took the pills, but he does know that if his daughter had not arrived in time to perform CPR when she found him slumped over in a chair, he might never have regained consciousness.

Approximately two million Americans, including more than 300,000 people above the age of 60, are prescribed muscle relaxants. These medications, like tizanidine, are typically effective for short-term relief, but, when they are taken to treat chronic conditions, they can easily be abused or mismanaged.

Dan could not account for the 32 pills that led up to his overdose. The 65-year-old retiree, like far too many people his age and younger, convinced himself that he wasn’t abusing his prescription, but instead was doing what anyone else would do to alleviate pain and discomfort.

About 20 million Americans suffer similar aches. Sometimes the pain is so severe that they are limited in their ability to work, socialize, and even take care of themselves and their families. The problem for these people is that not only does most evidence show that muscle relaxers like tizanidine don’t work well against long-term pain, these drugs also come with the risk of addiction, misuse, and overdose.

What is Tizanidine?

Tizanidine is a short-acting relaxer used to keep muscles from contracting and the associated stiffness, cramps or tightness from medical problems, such as multiple sclerosis or injuries to the spine. The medication works by reducing nerve activity in the spinal cord area that controls muscles.

Because muscle relaxers like tizanidine work quickly, the effects are likely to wear off within a few hours of taking a capsule or tablet. Tizanidine – or Zanaflex, the brand name — does not cure these muscle problems but may allow other treatments, such as physical therapy, to help improve the painful conditions.

Doctors will usually prescribe the lowest dose to reduce the risk of side effects, which may include:

  • Low blood pressure
  • Dizziness
  • Fainting
  • Nervousness
  • Depression
  • Vomiting
  • Diarrhea
  • Stomach pain
  • Dry mouth
  • heartburn
  • Rash
  • Sweating
  • Liver damage
  • Hallucinations

 

What is Tizanidine Overdose?

Although tizanidine is not a narcotic, some people abuse Zanaflex to get high off its sedative properties. A typical oral dose of tizanidine is eight milligrams. This dosage should reduce muscle tone in patients with spasticity for several hours.

Because tizanidine in a capsule form absorbs differently in the body than a tablet, one medication should not be substituted for the other. That’s why checking each new prescription for the proper form of tizanidine is essential.

People with muscle spasms usually take tizanidine two or three times a day in six- to eight-hour intervals for relief. Do not take more or less of tizanidine or take it more often than what was prescribed by a doctor. However, some people are bound to lose track of how much of the medicine they have taken and will accidentally overdose. If the total daily dose exceeds 36 milligrams, an individual may be at risk of overdose.

Signs of Overdose May Include:

  • Weakness
  • Drowsiness
  • Confusion
  • Slow heart rate
  • Shallow breathing
  • Light-headedness
  • Fainting
  • Blurred vision
  • Chest pain
  • Loss of consciousness
  • Pale or blue lips, fingernails, or skin
  • Severe sleepiness
  • Sweating

Any of these symptoms may be a sign that an individual has taken too much tizanidine. If that is the case, call 911, get immediate help from a physician or go to a hospital emergency room.

What to Do During Tizanidine Overdose?

In the event of a tizanidine overdose, calling 911 is essential. How fast this call is made can determine the likelihood of survival. Once trained medical professionals arrive on the scene, they can assess the condition of the individual who has overdosed and begin treatment. A call to 911 should include:

  • Whether or not the individual’s breathing has slowed or stopped
  • If the individual is unresponsive
  • The exact location of individual

Most states encourage 911 calls for overdoses by providing protection from prosecution for low-level drug offenses including the sale or use of a controlled substance or paraphernalia. This safeguard is maintained for both the person who is calling 911 for medical assistance as well as the individual who overdosed.

After the 911 call, do not leave the individual who has overdosed alone. While waiting for emergency responders to arrive on the scene, victims of overdose should be positioned slightly on their sides, their bodies supported by a bent knee, with their face turned to the side to clear breathing airways. This positioning will also prevent individuals from choking on their vomit.

If calling 911 is not possible, and attempts to keep the individual who has overdosed breathing are not successful, leave the victim in the recovery position slightly on the side and look for assistance.

What is Tizanidine Withdrawal?

Tizanidine blocks the release of neurotransmitters that contain amino acids, which, when triggered, cause muscle spasms. If the medication has been regularly taken in high concentrations for long periods to control muscle spasms or stiffness, withdrawal may be a response to doses that have been either reduced or stopped entirely. Tizanidine withdrawal symptoms may include:

  • Anxiety
  • Tremors
  • High blood pressure
  • Elevated heart rate
  • Muscle tenseness

A doctor may gradually reduce the dosage of Zanaflex until use is eliminated to prevent tizanidine withdrawal.

Why Should I Detox?

Overdose is not to be taken lightly. Now that you have regained consciousness, this dangerous incident should serve as a wake-up call to enter a detoxification program where a doctor can wean you off tizanidine and any other combination of drugs that you have become dependent upon, both physically and mentally.

Detox services traditionally are performed at a hospital or residential treatment facility, where you will gradually taper off all addictive substances and avoid any uncomfortable side effects associated with withdrawal. During this period, certified healthcare staff will also monitor your progress and prevent any potential health complications to assist you through what hopefully will be the first step in a life-changing process. Detox is highly recommended, especially for individuals with dual addictions.

What is the Next Treatment Step?

Jumping off the vicious cycle called addiction is not easy, but overdose has proved you must. Once detox has rid your body of tizanidine and any other chemicals that have made your life unmanageable, your biggest threat is a return to tizanidine. An extended stay at a residential treatment center can provide the tools to prevent this type of relapse while you grow accustomed to living without addictive substances, including drugs and alcohol. Here, you will be fitted with a personalized recovery plan that will include group therapy, one-on-one counseling, educational lectures, and workshops.

Tap to GET HELP NOW: (844) 318-7500